Alert archive / North Carolina / Special Marine Warnings in 2003

Special Marine Warning 49, NWS Wilmington, NC

August 23, 2003

NWS Wilmington, NC issued this special marine warning at Aug 23, 2003, 4:21 PM EDT. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2003, 4:21 PM EDT (20:21 UTC)
Expired
Aug 23, 2003, 5:45 PM EDT
In force
84 min
Issued by
NWS Wilmington, NC
Area
Whole counties

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special marine warning went out at Aug 23, 2:40 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Aug 23, 2:40 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
240 PM EDT SAT AUG 23 2003

UPPER VORT SHOWING UP QUITE VIVIDLY ON WV IMAGERY...AND CURRENTLY
TRIGGERING TSRA IN SOUTHEAST NC NEAR THE BORDER OF THE ILM CWA.
DIFFUSE SFC COLD FRONT EVIDENT...WITH WIND SHIFT LAGGING MAYBE 50
MILES BEHIND AND BETTER DRY AIR PUSH STILL IN VA.  HOWEVER THE DRIER
AIR HAS BEEN MAKING MUCH BETTER HEADWAY RIGHT ALONG THE COAST
TODAY.

ETA/GFS IN PRETTY CLOSE AGREEMENT.  JUST A COUPLE OF CAVEATS...FIRST
IS THAT WHILE THE GRADIENT SEEMS OK THE SFC PRESSURES ARE ALL 2-3 MB
TOO LOW.  SECONDLY...THE DRY AIR PUSH DOWN THE COAST IS NOT WELL
HANDLED.  HOWEVER THE COASTAL DRY PUSH MAY RUN OUT OF GAS NEAR
HATTERAS WITHOUT THE LABRADOR CURRENT TO PUSH IT ALONG.

TONITE:  BASED ON SATELLITE TRENDS THE UPPER VORT SHOULD PUSH S OF
THE CWA AROUND 02Z.  WILL KEEP 20-30 POP IN UNTIL THEN...AND DRY FOR
THE REST OF THE NIGHT.  LOWER DEW POINTS START TO OOZE INTO NC
COUNTIES AFTER MIDNIGHT...YET NEVER REALLY MAKE IT TO THE FAR
SOUTHERN COUNTIES.  THE ONE PLACE THIS COULD BREAK DOWN IS IF THE
LOWER DEW POINTS KEEP PUSHING DOWN THE COAST.

SUN-MON:  SLIGHT AIRMASS CHANGE FOR THE NORTHERN SECTIONS OF THE
CWA...STATUS QUO FARTHER SOUTH.  TEMPS JUST A FEW DEGREES COOLER
SUN-SUN NIGHT BEFORE THEY REBOUND MON.

EXTENDED:  HUMIDITY TO RETURN IN EARNEST BY TUE...AND RIDGING ALOFT
WILL PUSH TEMPS INTO THE 90S.  DEPTH OF MOISTURE STILL NOT THERE TUE
SO WILL HOLD ON TO A DRY FCST.  DIURNAL SLGT CHC POPS WED-THU AS
MOISTURE AVAILABILITY IMPROVES...WITH LOW CHC POPS FRI-SAT.  ABOVE
NORMAL TEMPS CONTINUE INTO THU UNDER FLAT UPPER RIDGING...THEN
HEIGHT FALLS AND INCREASING CLOUDS TO HOLD TEMPS BACK A BIT FRI-SAT.

MARINE: SW FLOW TO CONTINUE FOR THE REMAINDER OF THE DAY BEFORE COLD
FRONT PASSES TONIGHT AND WINDS TURN OUT OF THE NE. COULD SEE SOME
TSRA OVER THE WATERS UNTIL FRONT PASSES A LITTLE AFTER MIDNIGHT.

WINDS GENERALLY IN THE 10 TO 15 KT RANGE WITH GUSTS TO 20 KT
POSSIBLE AS FRONT APPROACHES. FRONT MOVES S BY DAYBREAK SUNDAY.
SHORT DURATION OF INCREASED WINDS IS NOT LIKELY TO CAUSE A LARGE
INCREASE IN SEAS.

RIDGE BUILDS IN BEHIND THE FRONT WITH LIGHT NE WINDS BECOMING E.
HIGH SLIDES OFF THE COAST MONDAY NIGHT...WINDS SLOWLY SWING TO SW
AND INCREASE AS NEXT FRONT APPROACHES THURSDAY.

ILM 70 86 68 89 / 10 00 00 10
LBT 69 87 66 90 / 10 00 00 10
FLO 72 89 69 91 / 20 00 00 10
MYR 73 84 70 86 / 20 00 00 10

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: RAS
MARINE: TRL (AKA CARSON DALY?)
Hazardous weather outlook, Aug 23, 3:00 AM EDT, 13 hours 21 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-231000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT SAT AUG 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED THUNDERSTORM ACTIVITY AHEAD OF A COLD FRONT WILL OCCUR
LATER THIS MORNING THROUGH THE AFTERNOON. AN ISOLATED STORM MAY
REACH SEVERE LIMITS PRODUCING DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SINCE SEVERE ACTIVITY IS ONLY EXPECTED TO BE ISOLATED AT BEST
...SPOTTER ACTIVATION WILL NOT BE REQUIRED.

HOEHLER

In the hours before

Special weather statement, Aug 23, 2:39 PM EDT, 1 hour 42 minutes before
NCZ087-096-099-231930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
239 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS WILL AFFECT ROBESON BLADEN AND COLUMBUS
COUNTIES THROUGH 330 PM EDT...

AT 235 PM...NATIONAL WEATHER SERVICE RADAR INDICATED SCATTERED
STRONG THUNDERSTORMS FROM PARKTON TO 3 MILES WEST OF BLADENBORO
MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THROUGH 330 PM EDT...THE
THUNDERSTORMS WILL AFFECT TAR HEEL...DUBLIN...BLADENBORO...
CLARKTON...CHADBOURN AND WHITEVILLE.

THESE THUNDERSTORMS ARE EXPECTED TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS TO 40 MPH...VERY HEAVY RAIN...AND POSSIBLY
SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES WITHIN AN HOUR ARE
POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND
LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

PFAFF
Special weather statement, Aug 23, 3:19 PM EDT, 1 hour 2 minutes before
NCZ096-097-099-232005-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
319 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR
REGION...

AT 315 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG
THUNDERSTORM FROM NEAR CLARKTON TO 3 MILES NORTHWEST OF WHITEVILLE
MOVING EAST AND SOUTHEAST AT 15 TO 20 MPH. THIS THUNDERSTORM
WILL AFFECT WHITEVILLE...BRUNSWICK AND HALLSBORO THROUGH 4 PM
EDT. OTHER THUNDERSTORMS FROM NEAR TAR HEEL TO WALLACE WILL
AFFECT AREAS FROM WHITE OAK TO WHITE LAKE AND WILLARD THROUGH 4
PM EDT.

THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING...WIND GUSTS IN EXCESS OF 40 MPH...VERY HEAVY
RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO TWO INCHES
WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF WATER ON
ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND DITCHES.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. DO NOT USE THE TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

PFAFF
Special weather statement, Aug 23, 4:01 PM EDT, 20 minutes before
NCZ096-097-099>101-SCZ034-232101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
401 PM EDT SAT AUG 23 2003

...STRONG THUNDERSTORMS MOVING ACROSS PORTIONS OF THE CAPE FEAR
REGION...

AT 358 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A CLUSTER OF
STRONG THUNDERSTORMS MAPLE HILL TO WALLACE TO KELLY MOVING SOUTHEAST
AT 15 TO 20 MPH. THESE THUNDERSTORMS WILL AFFECT BURGAW...
ATKINSON...AND CURRIE  BY 420 PM EDT...THEN HAMPSTEAD...
ROCKY POINT TO CASTLE HAYNE AND MACO WHITEVILLE...BRUNSWICK AND
HALLSBORO THROUGH 440 PM EDT.

THESE THUNDERSTORMS WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...
VERY HEAVY RAIN...AND POSSIBLY SMALL HAIL. RAINFALL AMOUNTS OF ONE TO
TWO INCHES WITHIN AN HOUR ARE POSSIBLE...WHICH WILL CAUSE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING OF LOW WATER CROSSINGS AND
DITCHES.

OTHERWISE SCATTERED THUNDERSTORMS CONWAY TO LAKE WACCAMAW WILL MOVE
SOUTHEAST ACROSS THE AREA...EVENTUALLY AFFECTING THE GRAND STRAND AND
ADJACENT COASTAL AREAS EARLY THIS EVENING.

THOSE PEOPLE OUTDOORS SHOULD SEEK SHELTER AS SOON AS THUNDER IS
HEARD. STAY AWAY FROM DOORS AND WINDOWS AND REMEMBER DO NOT USE THE
TELEPHONE EXCEPT IN AN EMERGENCY.

MOTORISTS TRAVELING THIS AFTERNOON SHOULD BE ALERT TO CHANGING
WEATHER CONDITIONS...AND USE CAUTION DUE TO THE WET ROADS AND
REDUCED VISIBILITY.

THESE STORMS ARE BEING CLOSELY MONITORED FOR POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

PFAFF

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:45 PM EDTSevere Thunderstorm WarningILMBrunswick60 min
Aug 23, 5:03 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender42 min
Aug 23, 6:51 PM EDTSevere Thunderstorm WarningILMRobeson54 min

Nearby

Special Marine Warnings in North Carolina, 2003Every special marine warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.